Complication of Soft Tissue Fillers: Prevention and Management Review

September 2020 | Volume 19 | Issue 9 | Original Article | 829 | Copyright © September 2020


Published online August 14, 2020

Hassan Galadari MDa, George Krompouzos MDb, Martin Kassir MDc, Mrinal Gupta MD DNBd, Uwe Wollina e, Andreas Katsambas MDf, Torello Lotti g, Mohammad Jafferany MDh, Alexander A. Navarini MDI, Roberta Vasconcelos Berg MDj, Stephan Grabbe MDk, Mohamad Goldust MDl

aCollege of Medicine and Health Sciences, United Arab Emirates University, Al Ain, United Arab Emirates bDepartment of Dermatology, Alpert Medical School of Brown University, Providence, RI; Department of Dermatology, Medical School of Jundiaí, São Paulo, Brazil; GK Dermatology, PC, South Weymouth, MA cWorldwide Laser Institute, Dallas, TX dTreatwell Skin Centre, Jammu, India eDepartment of Dermatology and Allergology, Städtisches Klinikum Dresden, Academic Teaching Hospital of the Technical University of Dresden, Dresden, Germany fUniversity of Athens, Athens, Greece gUniversity of Studies Guglielmo Marconi, Rome, Italy hCollege of Medicine, Central Michigan University, Saginaw, MI iDepartment of Dermatology, University Hospital Basel, Switzerland jDepartment of Dermatology, University Hospital Basel, Switzerland kDepartment of Dermatology, University Medical Center of the Johannes Gutenberg University, Mainz, Germany lUniversity of Rome G. Marconi, Rome, Italy; Department of Dermatology, University Medical Center Mainz, Mainz, Germany; Department of Dermatology, University Hospital Basel, Basel, Switzerland



Staphylococcal and streptococcal infections can lead to abscesses and cellulitis, which require a broad spectrum oral antibiotic therapy (Figure 6). Mycobacterium chelonae and Mycobacterium abscesses infection have also been shown after using contaminated fillers and usually documented as delayed onset infections.21,22 Biofilm formation over the dermal fillers has also been demonstrated and can lead to a variety of side effects including cellulitis, nodules, abscesses, or granulomatous inflammation, which can present even years after dermal filler injections. Infections may also result from recent medical or dental procedures in the vicinity of dermal filler injection area. For instance, dental root infections or professional tooth cleaning can cause filler complications, such as infections that can mimic a dental infection.23

Empiric antibiotic therapy with two or three classes of antibiotics is recommended in cases of suspected biofilms while waiting for the PCR.24 Another treatment option for the management of biofilm is low doses of triamcinolone with 5-fluorouracil injected into the lesion, which has been hypothesized to act by interacting with AriR, a regulatory gene that inhibits the formation of biofilm.6 The risk of infection with filler injection can be minimized by using an aseptic injection, using the smallest gauge needle possible technique, reducing the number of piercings while injecting, and avoiding injecting into infected or inflamed skin, and avoiding injecting through previously injected filler.25 Systemic Reactions PMMA-induced hypercalcemia is a potentially deadly adverse event that has been reported with high volume injections even years after filler placement. Clinical symptoms resemble those of rheumatic disorders and includemyalgia, arthralgia, and fatigue. 26

CONCLUSION

As esthetic procedures are increasingly being used by dermatologists and other esthetic providers, their reported adverse effects are also bound to increase. Henceforth, it is important that the treating provider is very familiar with the various complications and their management as some of the complications can be devastating. Proper patient selection, choosing the proper filler material, using appropriate injection technique, and having a good understanding of facial anatomy are crucial to minimizing complications.

DISCLOSURES

The authors have no relevant conflicts to report.

REFERENCES

1. Wollina U, Goldman A. hyaluronic acid dermal fillers: safety and efficacy for the treatment of wrinkles, aging skin, body sculpturing and medical conditions. Clin Med Rev. 2011;3:107–121.
2. RohrichRJ, Nguyen AT, Kenkel JM. Lexicon for softtissue implants. Dermatol Surg. 2009; 35(Suppl 2):1605–1611
3. Bergeret-Galley C, Latouche X, Illouz YG. The value of a newfiller material in corrective and cosmetic surgery: Derma Live and Derma Deep. Aesthetic Plast Surg. 2001;25:249-55.
4. Gladstone HB, Cohen JL. Adverse effects when injecting facial fillers. Semin Cutan Med Surg. 2007; 26(1):34–39
5. Cohen JL, Bhatia AC. The role of topical vitamin K oxidegel in the resolution of postprocedural purpura. J Drugs Dermatol. 2009; 8(11):1020–1024
6. Fitzgerald R, Bertucci V, Sykes JM, Duplechain JK. Adverse reactions to injectable fillers. Facial Plast Surg. 2016;32(5):532–555 7. Signorini M, Liew S, Sundaram H, De Boulle KL, Goodman GJ, Monheit G et al. Global aesthetics consensus group. Globalaesthetics consensus: avoidance and management of complicationsfrom hyaluronic acid fillersevidence- and opinion-basedreview and consensus recommendations. Plast Reconstr Surg. 2016; 137(6):961e–971e
8. Lafaille P, Benedetto A. Fillers: contraindications, side effects and precautions. J Cutaneous Aesthet Surg 2010; 3:16–9.
9. Goldman A, Wollina U. Polymethylmethacrylate-induced nodules of the lips: clinical presentation and management by intralesional neodymium:YAG laser therapy. Dermatol Ther. 2019;32(1):e12755.
10. Wollina U, Goldman A, Naoum C. Side effects in aesthetic medicine. Spectrum, management and avoidance. Hautarzt. 2013;64(3):155-62.
11. Ginat DT, Schatz CJ. Imaging features of midface injectable fillers and associated complications. Am J Neuroradiol. 2013;34(8):1488-95.
12. Cohen JL. Understanding, avoiding, and managing dermal filler complications. Dermatol Surg. 2008;34:S92-9.
13. Bigatà X, Ribera M, Bielsa I, Ferrándiz C. Adverse granulomatous reaction after cosmetic dermal silicone injection. Dermatol Surg. 2001;27:198-200.
14. Sclafani AP, Fagien S. Treatment of injectable soft tissuefiller complications. Dermatol Surg. 2009; 35:1672–1680.
15. Philipp-Dormston WG, Bergfeld D, Sommer BM, Sattler G, Cotofana S, Snozzi P, Wollina U, Hoffmann KPJ, Salavastru C, Fritz K. Consensus statement on prevention and management of adverse effects following rejuvenation procedures with hyaluronic acid-based fillers. J Eur Acad Dermatol Venereol. 2017;31(7):1088-1095.
16. Loh KT, Chua JJ, Lee HM, Lim JT, Chuah G, Yim B, Puah BK. Prevention and management of vision loss relating tofacial filler injections. Singap Med J. 2016; 57(8):438–443.
17. Funt D, Pavicic T. Dermal fillers in aesthetics: an overview of adverse events and treatment approaches. Clin Cosmet Invest Dermatol. 2013;6:295–316.
18. McCleve DE, Goldstein JC. Blindness secondary to injections in thenose, mouth, and face: cause and prevention. Ear Nose Throat J. 1995;74:182-8.
19. Lemperle G, Rullan PP, Gauthier-Hazan N. Avoiding and treating dermalfiller complications. Plast Reconstr Surg. 2006;118:S92-107.
20. Funt DK. Avoiding malar edema during midface/cheekaugmentation with dermal fillers. J Clin Aesthet Dermatol. 2011; 4(12):32–36
21. Daines SM, Williams EF. Complications associated withinjectable soft-tissue fillers: a 5-year retrospective review. JAMA Facial Plast Surg. 2013;15: 226–31.
22. Rodriguez JM, Xie YL, Winthrop KL, Schafer S, Sehdev P, Solomon J et al. Mycobacterium chelonae facial infectionsfollowing injection of dermal filler. Aesthet Surg J. 2013; 33: 265–9.
23. Ramzi AA, Kassim M, George JV, Amin A.Dental Procedures: Is it a Risk Factor for Injectable Dermal Fillers? J Maxillofac Oral Surg. 2015;14(Suppl 1):158-60.
24. Cassuto D, Sundaram H. A problem-oriented approach to nodular complications from hyaluronic acid and calcium hydroxylapatite fillers: classification and recommendations for treatment. Plast Reconstr Surg. 2013; 132: 48S–58S.
25. Bailey SH, Cohen JL, Kenkel JM. Etiology, prevention, and treatment of dermal filler complications. Aesthet Surg J. 2011; 31:110–21.
26. Goldman A, Staub H, Wollina U. Hypercalcemia due to polymethylmethacrylate injections? (Literature review and case reports). Georgian Med News. 2018;(282):17-20.

AUTHOR CORRESPONDENCE

Mohamad Goldust MD mohamad.goldust@usb.ch